Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 376, NWS North Platte, NE

August 8, 2009Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2009, 9:53 AM MDT for Cherry County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 9:53 AM MDT (15:53 UTC)
Expired
Aug 8, 2009, 10:45 AM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:05 AM MDTHAIL 0.2521 W Merritt Reservoir, NEPEA SIZE HAIL.
Aug 8, 10:10 AM MDTHAIL 1.521 Wsw Merritt Reservoi, NEHAIL STONES RANGED FROM QUARTER SIZE UP TO PING PONG BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-523 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 081553
SVRLBF
NEC031-081645-
/O.NEW.KLBF.SV.W.0376.090808T1553Z-090808T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 AM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1045 AM MDT/1145 AM CDT/

* AT 952 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF SCHOOLHOUSE LAKE...OR 39
  MILES NORTHWEST OF MULLEN...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHOOLHOUSE LAKE BY 1015 AM MDT...
  STEER CREEK CAMPGROUND BY 1020 AM MDT...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 1045 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4292 10103 4267 10072 4243 10139 4259 10156
TIME...MOT...LOC 1553Z 234DEG 31KT 4253 10141

$$

13
1 follow-up statement
000 
WWUS53 KLBF 081614
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM MDT SAT AUG 8 2009

NEC031-081645-
/O.CON.KLBF.SV.W.0376.000000T0000Z-090808T1645Z/
CHERRY NE-
1014 AM MDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM
MDT/1145 AM CDT/ FOR CENTRAL CHERRY COUNTY...

AT 1013 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTH OF SCHOOLHOUSE LAKE...OR
39 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEER CREEK CAMPGROUND BY 1025 AM MDT...
  MERRITT RESERVOIR DAM AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT
  AREA BY 1045 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM MDT
SATURDAY AFTERNOON/600 PM CDT SATURDAY EVENING/ FOR NORTH CENTRAL
NEBRASKA.

&&

LAT...LON 4292 10103 4267 10072 4243 10139 4259 10156
TIME...MOT...LOC 1615Z 242DEG 29KT 4260 10119

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:25 AM MDT, 7 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 2:25 AM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION FORECASTER NAME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT SAT AUG 8 2009

.DISCUSSION...
COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY. LOOKS AS IF
FRONT WILL HAVE CLEARED MOST OF THE NORTH PLATTE FORECAST AREA BY
21Z OR SO. STILL EXPECT SOME LOWER TO MID 90S JUST AHEAD OF THE
FRONT FROM FRONTIER COUNTY...NORTHEAST THROUGH CUSTER...AND INTO
GARFIELD...WHEELER...AND HOLT COUNTIES. OTHERWISE LOOK FOR 85 TO 90
DEGREES ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA. CONVECTIVE
CHANCES ARE NOT GREAT TODAY...AND ANY ACTIVITY WILL BE POST
FRONTAL...AS STRONG CAP IN PLACE ALONG AND AHEAD OF THE BOUNDARY.
MODELS DO POOL MOISTURE BEHIND THE BOUNDARY...AND SOME DECENT
INSTABILITY DEVELOPS BY AFTERNOON. THE MOIST AND UNSTABLE
ENVIRONMENT BEHIND THE BOUNDARY WILL ALSO BE STRONGLY SHEARED...WITH
0 TO 6 KM BULK SHEAR OF 50 TO 60 KTS. 06Z NAM INDICATES A FAIRLY
STRONG WAVE WILL ALSO MOVE ACROSS THE AREA BY LATE AFTERNOON AND
THIS EVENING. SO...WITH ALL THE ABOVE FACTORS...WILL MAINTAIN SLIGHT
CHANCE POPS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SEVERE
STORM OR TWO WILL POSSIBLE WITH THE FAVORABLE SHEAR AND
INSTABILITY.

FRONT WILL SINK SOUTH INTO KS ON SUNDAY AND MONDAY. AREA WILL BE IN
POST FRONTAL UPSLOPE ENVIRONMENT...WITH ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN MOVE EAST ACROSS THE
AREA DURING THE LATE AFTERNOON AND EVENING. HIGH TEMPS SHOULD HOLD
IN THE 80S.

TUESDAY AND BEYOND...ECMWF INDICATES UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL ATTEMPT TO BUILD NORTH INTO THE CENTRAL PLAINS. TEMPS
WILL WARM BACK INTO THE 90S...AND THEN ANOTHER TROUGH APPROACHES
FROM THE WEST BY LATE WEEK...POSSIBLE BRINGING ANOTHER ORGANIZED
BOUT OF SEVERE WEATHER.
&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THE NEXT 24 HRS FOR KLBF. CURRENT OUTFLOW
BOUNDARY HAS GIVEN SFC FRONT A PUSH EASTWARD AND HAS CLEARED KANW
AND KLBF AS OF 08Z. TAF FCST PROBLEMATIC FOR KVTN. KVTN TO REMAIN
FAVORABLE FOR ISOLATED TO PERHAPS SCT -TSRA 12Z THROUGH 18Z AS H7
WAVE PASSES ACROSS NRN NEBR. WILL LIKELY NEED TO AMEND KVTN TAF TO
REMOVE PREVAILING MVFR CIGS BEGINNING 10Z WITH BKN070 LOOKING TO BE
PREVAILING. BOTH RUC40 AND NAM12 FAVOR MVFR SETTING IN BY 14Z
LASTING TIL 18Z AND WILL ALIGN 12Z TAF WITH THIS THINKING.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...ROBERG
Hazardous weather outlook, Aug 8, 3:44 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CDT SAT AUG 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-091000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 AM CDT SAT AUG 8 2009 /344 AM MDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT BEHIND A
PASSING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE AREA MOST FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS WILL BE NEAR AND NORTH OF HIGHWAYS
2 AND 91 WHERE QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS
KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL
AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY NEAR AND NORTH OF HIGHWAYS 2 AND 91.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Aug 8, 9:14 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             17 NE ELLSWORTH         42.23N 102.05W
08/08/2009  E0.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL STONES FROM PEA SIZE UP TO APPROXIMATELY 0.75 INCHES
            IN DIAMETER.

&&

CJS
Local storm report, Aug 8, 9:17 AM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             13 NE ELLSWORTH         42.19N 102.11W
08/08/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

            HAIL UP TO ABOUT ONE HALF INCH IN DIAMETER. ACCOMPANIED
            BY VERY HEAVY RAIN.

&&

CJS
Local storm report, Aug 8, 9:21 AM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             45 SSW MERRIMAN         42.32N 102.04W
08/08/2009  E0.75 INCH       CHERRY             NE   PUBLIC

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:52 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Aug 7, 10:16 PM MDTSevere Thunderstorm WarningLBFSheridan59 min
Aug 7, 10:53 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
Aug 8, 8:57 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Aug 8, 10:20 AM MDTSevere Thunderstorm WarningLBFCherry40 min
Aug 8, 10:55 AM MDTSevere Thunderstorm WarningLBFBrown, Cherry50 min
Aug 8, 11:36 AM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock39 min
Aug 8, 12:10 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.